On the Resiliency of Static Forwarding Tables

Marco Chiesa, Ilya Nikolaevskiy, Slobodan Mitrovic, Andrei Gurtov, Aleksander Madry, Michael Schapira, Scott Shenker

Research output: Contribution to journalArticlepeer-review

39 Scopus citations


Fast reroute and other forms of immediate failover have long been used to recover from certain classes of failures without invoking the network control plane. While the set of such techniques is growing, the level of resiliency to failures that this approach can provide is not adequately understood. In this paper, we embarked upon a systematic algorithmic study of the resiliency of forwarding tables in a variety of models (i.e., deterministic/probabilistic routing, with packet-header-rewriting, with packet-duplication). Our results show that the resiliency of a routing scheme depends on the 'connectivity' k of a network, i.e., the minimum number of link deletions that partition a network. We complement our theoretical result with extensive simulations. We show that resiliency to four simultaneous link failures, with limited path stretch, can be achieved without any packet modification/duplication or randomization. Furthermore, our routing schemes provide resiliency against k-1 failures, with limited path stretch, by storing (k) bits in the packet header, with limited packet duplication, or with randomized forwarding technique.

Original languageAmerican English
Article number7728092
Pages (from-to)1133-1146
Number of pages14
JournalIEEE/ACM Transactions on Networking
Issue number2
StatePublished - Apr 2017

Bibliographical note

Publisher Copyright:
© 1993-2012 IEEE.


  • Computers and information processing
  • computer network management
  • computer networks
  • disruption tolerant networking
  • reliability
  • robustness

Cite this